Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Tampa Bay, FL

January 25, 1997Pasco County, Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 25, 1997, 12:35 PM EST for Pasco County, Pinellas County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 1997, 12:35 PM EST (17:35 UTC)
Expired
Jan 25, 1997, 1:25 PM EST
In force
50 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Pasco County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 48 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 25, 11:45 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 251737
SVRTBW
FLC101-103-251825-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1235 PM EST SAT JAN 25 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  125 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...PASCO COUNTY  ...PINELLAS COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
AT 1230 PM EST...DOPPLER WEATHER RADAR IN RUSKIN INDICATED A SEVERE
THUNDERSTORM 5 TO 7 MILES NORTHWEST OF NEW PORT RICHEY. THIS
THUNDERSTORM WAS MOVING RAPIDLY TO THE EAST AND NORTHEAST AT 30 TO
35 MILES AN HOUR.
 
THIS THUNDERSTORM WILL BE AFFECTING MUCH OF PASCO AND PINELLAS
COUNTIES FROM HUDSON SOUTH DURING THE NEXT 30 MINUTES.
 
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE WARNED AREA
UNTIL 5 PM EST. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY
DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES
ARE NOT SAFE! BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF
THIS STORM APPROACHES YOUR AREA.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATEDP AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 9:35 AM EST, 3 hours earlier.

Area forecast discussion, Jan 25, 9:35 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
935 AM EST SAT JAN 25 1997

SURPRISE FG HAS DEVELOPED OVR TPA BAY AREA THIS MRNG. NOT SURE
REASON...EXCEPT LOLVLS VERY MOIST WITH SFC WINDS SSW. MRNG SNDG VERY
UNSTABLE WITH LI ABT -8 AND CAPE ALMOST 3000 UNMODIFIED.  RADAR AND SAT
LOOPS STILL SHW BULK OF ACTIVITY OVR BIG BEND AREA AND JUST GETTING INTO
LEVY COUNTY. TIMING RADAR LOOPS AND SHRT WV OVR LA ON VAPOR
LOOP...BRINGS SHWS/TSTMS INTO CENTRL FA JUST AFT NOON TIME...S FA MID AFTN.
WITH THIS...THINK ZONES COULD BE REGROUP A BIT TO REFLECT  MORE OF A N/S
ORIENTATION AS FRNT MOVES SSE TODAY. COOLER/DRIER TEMPS WITH SFC FRNT
WILL NOT BE PUSHING INTO CENT FA TIL WELL AFT 00Z AS SFC...EVENTHO MODELS
SHOW LOLVL WINDS BECMG NW LATER THIS AFTN.

WILL RE-EVALUATE SITU FOR POSSIBLE STRNG TSTMS THIS AFTN...MAINLY OVR
CENT/S FA WHERE MAX HEATING EXPECTED.  WITH ISSUE UPDATED ATO LATER THS
MRNG. AS MLB STATED...NOT ABUNDANT UPR LVL FORCING...BUT INSTABILITY
PRETTY HIGH.  IF ANY STMS GET STRNG...HAIL COULD BE A PRETTY GOOD BET AS
500 MB TEMPS AT -15C.

 MORALES

In the hours before

Special weather statement, Jan 25, 11:30 AM EST, 1 hour 5 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-251400-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1130 AM EST SAT JAN 25 1997

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL FLORIDA
THROUGH 5 PM...

THE SEVERE THUNDERSTORM WATCH COVERS THE FOLLOWING COUNTIES
THROUGH 5 PM:  CITRUS...HERNANDO...SUMTER...PASCO...PINELLAS...
HILLSBOROUGH AND POLK COUNTIES.

AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN GULF OF MEXICO THIS
MORNING WILL MOVE NORTHEAST INTO THE SOUTHEASTERN U.S. BY THIS
EVENING. THE SURFACE COLD FRONT ASSOCIATED WITH THIS UPPER LEVEL
DISTURBANCE WILL PUSH INTO THE TAMPA BAY AREA EARLY THIS
EVENING...THEN DOWN TO THE FORT MYERS AREA AFTER MIDNIGHT.

A LINE OF STRONG SHOWERS AND THUNDERSTORMS OVER THE NORTHEASTERN
GULF WILL MOVE INTO CITRUS AND HERNANDO COUNTIES BY NOON TIME...THEN
SOUTHWARD INTO THE TAMPA BAY AREA BY AROUND 1 PM.  COUNTIES SOUTH OF
THE SEVERE THUNDERSTORM WATCH AREA SHOULD ALSO MONITOR WEATHER
CONDITIONS CLOSELY.  FURTHER DESTABILIZATION OF THE ATMOSPHERE COULD
RESULT DUE TO STRONGER AFTERNOON HEATING SOUTH OF THE WATCH
AREA...WHICH MAY RESULT IN ADDITIONAL STRONG THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON.

ATMOSPHERIC CONDITIONS ARE FAVORABLE TODAY FOR STRONG GUSTY WINDS IN
EXCESS OF 40 MPH...HAIL AND AS ALWAYS...DANGEROUS CLOUD TO GROUND
LIGHTNING.

PERSONS PLANNING OUTDOOR ACTIVITIES TODAY SHOULD STAY TUNED TO LATER
FORECASTS...NOAA WEATHER RADIO...AND LOCAL RADIO...TV AND CABLE
STATIONS.  REMEMBER TO MOVE INDOORS WHENEVER THREATENING WEATHER
APPROACHES.

MORALES
Special weather statement, Jan 25, 11:38 AM EST, 57 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-251400-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1130 AM EST SAT JAN 25 1997

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL FLORIDA
THROUGH 5 PM...

THE SEVERE THUNDERSTORM WATCH COVERS THE FOLLOWING COUNTIES
THROUGH 5 PM:  CITRUS...HERNANDO...SUMTER...PASCO...PINELLAS...
HILLSBOROUGH AND POLK COUNTIES.

AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN GULF OF MEXICO THIS
MORNING WILL MOVE NORTHEAST INTO THE SOUTHEASTERN U.S. BY THIS
EVENING. THE SURFACE COLD FRONT ASSOCIATED WITH THIS UPPER LEVEL
DISTURBANCE WILL PUSH INTO THE TAMPA BAY AREA EARLY THIS
EVENING...THEN DOWN TO THE FORT MYERS AREA AFTER MIDNIGHT.

A LINE OF STRONG SHOWERS AND THUNDERSTORMS OVER THE NORTHEASTERN
GULF WILL MOVE INTO CITRUS AND HERNANDO COUNTIES BY NOON TIME...THEN
SOUTHWARD INTO THE TAMPA BAY AREA BY AROUND 1 PM.  COUNTIES SOUTH OF
THE SEVERE THUNDERSTORM WATCH AREA SHOULD ALSO MONITOR WEATHER
CONDITIONS CLOSELY.  FURTHER DESTABILIZATION OF THE ATMOSPHERE COULD
RESULT DUE TO STRONGER AFTERNOON HEATING SOUTH OF THE WATCH
AREA...WHICH MAY RESULT IN ADDITIONAL STRONG THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON.

ATMOSPHERIC CONDITIONS ARE FAVORABLE TODAY FOR STRONG GUSTY WINDS IN
EXCESS OF 40 MPH...HAIL AND AS ALWAYS...DANGEROUS CLOUD TO GROUND
LIGHTNING.

PERSONS PLANNING OUTDOOR ACTIVITIES TODAY SHOULD STAY TUNED TO LATER
FORECASTS...NOAA WEATHER RADIO...AND LOCAL RADIO...TV AND CABLE
STATIONS.  REMEMBER TO MOVE INDOORS WHENEVER THREATENING WEATHER
APPROACHES.

MORALES
Special weather statement, Jan 25, 11:42 AM EST, 53 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-252200-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1130 AM EST SAT JAN 25 1997...CORRECTED FOR EXPIRATION TIME...

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL FLORIDA
THROUGH 5 PM...

THE SEVERE THUNDERSTORM WATCH COVERS THE FOLLOWING COUNTIES
THROUGH 5 PM:  CITRUS...HERNANDO...SUMTER...PASCO...PINELLAS...
HILLSBOROUGH AND POLK COUNTIES.

AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN GULF OF MEXICO THIS
MORNING WILL MOVE NORTHEAST INTO THE SOUTHEASTERN U.S. BY THIS
EVENING. THE SURFACE COLD FRONT ASSOCIATED WITH THIS UPPER LEVEL
DISTURBANCE WILL PUSH INTO THE TAMPA BAY AREA EARLY THIS
EVENING...THEN DOWN TO THE FORT MYERS AREA AFTER MIDNIGHT.

A LINE OF STRONG SHOWERS AND THUNDERSTORMS OVER THE NORTHEASTERN
GULF WILL MOVE INTO CITRUS AND HERNANDO COUNTIES BY NOON TIME...THEN
SOUTHWARD INTO THE TAMPA BAY AREA BY AROUND 1 PM.  COUNTIES SOUTH OF
THE SEVERE THUNDERSTORM WATCH AREA SHOULD ALSO MONITOR WEATHER
CONDITIONS CLOSELY.  FURTHER DESTABILIZATION OF THE ATMOSPHERE COULD
RESULT DUE TO STRONGER AFTERNOON HEATING SOUTH OF THE WATCH
AREA...WHICH MAY RESULT IN ADDITIONAL STRONG THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON.

ATMOSPHERIC CONDITIONS ARE FAVORABLE TODAY FOR STRONG GUSTY WINDS IN
EXCESS OF 40 MPH...HAIL AND AS ALWAYS...DANGEROUS CLOUD TO GROUND
LIGHTNING.

PERSONS PLANNING OUTDOOR ACTIVITIES TODAY SHOULD STAY TUNED TO LATER
FORECASTS...NOAA WEATHER RADIO...AND LOCAL RADIO...TV AND CABLE
STATIONS.  REMEMBER TO MOVE INDOORS WHENEVER THREATENING WEATHER
APPROACHES.

MORALES

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.